Jump to content
CrazyBoards.org

Recommended Posts

I've had two lousy psychiatrists in a row. I'm waiting to see a new psychiatrist, but in the mean time I'm not on prescription psych meds, and I'm managing myself with non-prescription remedies. Recently, I've tried 5-HTP, Benadryl, and Lithium Orotate.

 

I have been getting this awful anxiety/panic feeling in my head. It feels awful, kind of like having a porcupine in my head.

Also I've been a bit bipolar. Super excited to funeral quality sadness. Plenty of energy to mopey and want to rest all day.

 

5-HTP didn't work well. It kinda made me calm for a bit, but it made me feel kind of like I was on Geodon; not a good feeling. More of a snake fangs in the head feeling instead of a porcupine in the head feeling.

 

I have tried Benadryl quite a few times. That brings on a calm feeling, but also makes me want to sleep. It makes me so sleepy that I can barely keep my eyes open, like narcolepsy. So it took care of the bad feeling, but it wasn't practical because I don't always want to take a nap when the bad feeling happens, I just want the bad feeling to go away. I like Benadryl if I really need to sleep. One 25 mg tablet is enough. But now that I've discovered lithium orotate, I hope I wont need Benadryl during the day.

 

 

I have been learning about lithium on the internet. I became quite hopeful that lithium would help me, and I found out that I could get lithium orotate over the counter. So I got some and I've been on it for about 4 days. Concerning lithium, it seems that what is needed is to get the lithium ions into the brain fluid so it can do what it does in there. Supposedly prescription lithium carbonate doesn't well cross the blood-brain barrier, but over-the-counter lithium orotate does cross the barrier.

I want to try it for a while. I've been peppier, and that awful anxious feeling has been quelled. Today after my first 5 mg the bad feeling started up again in the evening, several hours after the first tablet. I took some more and became calmer again. 10 mg of lithium per day seems to be a good idea.

 

Maybe I wont need rx meds at all. I hope so.

Share this post


Link to post
Share on other sites

I recommend that you stay away from lithium orotate and 5-HTP. These are supplements and as such, they are not regulated like meds are. You really don't know what you are getting, and it could even be dangerous. I'm also not sure that 5-HTP crosses the blood-brain barrier so you could be just wasting money.

 

With regard to Benadryl, when I was in the hospital, my psychiatrist prescribed 50 mg of it to me for sleep. I was already on a benzo so he didn't want to add anything stronger. I took it every night including when I got out of the hospital. I was pleasantly surprised that after being on it for a month, the Benadryl start to work for me as an antidepressant. This shouldn't be a surprise since antidepressants were originally derived from antihistamines. I am NOT recommending it to you because I think that you need to consult a doctor about any med that you take long-term. Plus, there is no guarantee that it would even work for you.

Share this post


Link to post
Share on other sites

Please be careful with lithium orotate.

 

The active ingredient is still lithium, which needs to be monitored by blood draws. Also, it can be hard on your kidneys, just like lithium carbonate.

Share this post


Link to post
Share on other sites
Guest

Lithium Orotate is not anything I'd take. There are a lot of "rules" associated with taking lithium, which means that you really should be seeing a pdoc for any type of lithium. You should read this carefully: http://www.webmd.com/vitamins-supplements/ingredientmono-1065-LITHIUM.aspx?activeIngredientId=1065&activeIngredientName=LITHIUM . Especially the parts on Side Effects and Interactions. This is from the section on side effects: 

Lithium seems to be safe for most people when taken appropriately with careful monitoring by a healthcare provider. Lithium carbonate and lithium citrate have been approved by the U.S. Food and Drug Administration (FDA). But not enough is known about the safety of lithium orotate. Avoid using lithium orotate until more is known.

 

I've taken lithium for decades. It's a good medication but it requires monitoring. This is monitoring that you cannot do yourself. Lithium can reach a level where it is toxic. The only way to monitor your lithium level is with a blood test. This is a blood test that must be ordered by a professional (MD, FNP,PA, and the like).

 

Lithium oratate was discussed here: http://www.crazyboards.org/forums/index.php/topic/63046-holistic-treatment/?hl=lithium+orotate#entry643600 and http://www.crazyboards.org/forums/index.php/topic/54463-lithium-orotate/?hl=lithium+orotate Pretty much, it's not a good idea.

Share this post


Link to post
Share on other sites

Lithium orotate is still lithium, which needs regular blood draws.

OTC treatment is generally a bad idea. This isn't the sniffles or a sore throat. Lithium orotate is banned in some countries.

It's all been said, basically.

Share this post


Link to post
Share on other sites

Well the lithium orotate is weird. It didn't give me a stable result. It caused better concentration and less anxiety. It also interfered with sleep. One time I was wide awake for about 20 hours after sleeping for about 4 hours. It pushes my waking period close to 24 hours. I cut back and tried fractions of tablets, and now I want to stop taking it and let it clear out. I don't think I hurt myself much by using it for a couple of weeks, but that kind of weird Circadian rhythm alteration seems dangerous.

 

It's almost time for my new pdoc appointment.

Share this post


Link to post
Share on other sites

Looks like you are so washed by pharmas that whenever you hear lithium you think ohhh gosh I must have my blood tested. 
Lithium is not a drug. It is mineral like magnesium or calcium. In huge doses it becomes a drug and then it came become toxic. Lithium orotate is microdosing.
Read more and be blessed.

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

Sign in to follow this  

  • Similar Content

    • By Nakali
      I'm currently on Seroquel & Lamictal max doses and had a rather nasty mixed episode in June.  My psychiatrist is now talking about adding a subclinical dose of lithium.  Has anyone had this combo?  (I'm also on Welbutrin if it applies)
    • By AyYiYikes
      So I know I’m not to take nsaids with lithium as it can increase lithium levels and wreak havoc, including toxicity, seizures, etc. Problem is, I’m in bad pain and can’t take anything. Went to dr. I tore the meniscus in my knee and messed up my hip and back (already had herniated discs but they’d been doing well). Being active brought me out of a year-long depression and I don’t want to give up and be the blob in bed I used to be. But this pain is bad and Tylenol (acetaminophen) does nothing. The pdoc won’t lower my lithium dose so I can take some ibuprofen or something. Nobody has an answer to “Tylenol does nothing “. I’m wondering if taking half the lithium it would be ok to take some nsaids. Just wondering if anyone else has gone through this.
    • By Catmomma12
      I have been a long time user of depakote, over 15 years and while it has done a fantastic job of helping to stabilize my moods, with the addition of geodon, I am unhappy with the major hair loss it has caused.  My pdoc has recommended either lithium or vraylar as a substitute.  Has anyone switched to either of these two meds from depakote?  What are your experiences?  Side effects?  I am anxious to stop the hair loss but am afraid to give up the stability I have.  Another concern is weight gain.  I have recently lost 75 pounds of seroquel weight and am in no hurry to gain it back.
      I have bipolar disorder with psychotic episodes that is currently well controlled.  Any suggestions?
    • By sming
      Hi,
      I'm a 43 yo guy who's been severely depressed since I was 19 and I'm amazed I'm still alive. Antidepressants (and there's very few I haven't tried, including the popular combos) either do nothing, make me more depressed or help partially for a few weeks and then poop-out. I've never had mania/hypomania (other than a period on Abilify).
      After my stay at an inpatient psych ward in February, a young PDoc added Lithium to my Nardil (which, incidentally has been my most successful med to date but now does nothing) on the hunch that I might be BP2-ish. Whilst I can't say I went "WOO I'M FIXED", the Lithium certainly had a positive effect for a couple of months. Which has since just waned and stopped. So now I'm desperately depressed again. 
      I'm seeing my PDoc soon to discuss alternative BP2 treatments. Top of my list of suggestions (since he is malleable in his dispensing) is Lamictal. But should it be? I read a lot of positive feedback on it's effect on depression but the data says it's poor. Should I perhaps be aiming towards an alternative? There are so many it's quite bewildering and I'm relatively new to the BP2 scenario.
      Any tips are most appreciated.
      Pete
       
    • By Cyclingsarah
      Hey guys.
      I’ve been pretty stable on Depakote, but it sure does come with some undesirable side effects. Somehow it makes me feel overwhelmed. It’s kind of a brain fog 2.0 feeling. Also it haven’t helped much with my anxiety, and there’s still some depression left too. 
      I’m also on 2 antidepressants and a small dose of gabapentin, with no luck.
      What are your experiences with lithium or seroquel? I do not want to feel like a zombie and also do not want to feel too flat or foggy
×